Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 131, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 4, 2004, 10:05 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2004, 10:05 PM MDT (04:05 UTC)
- Expired
- Sep 5, 2004, 1:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 050408 FFWMAF NMC025-050700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1005 PM MDT SAT SEP 4 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 100 AM MDT * AT 1000 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET FLOODING IN BOTH HOBBS AND LOVINGTON. A LINE OF THUNDERSTORMS FROM JAL... TO HOBBS TO CROSSROADS WILL MOVE EAST AT 10 MPH AND BE CAPABLE OF PRODUCING ADDITIONAL FLOODING. BE CAREFUL DRIVING AT NIGHT WHEN THE DANAGERS OF FLASH FLOODING ARE HARDER TO RECOGNIZE. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3206 10365 3201 10307 3351 10309 3355 10364 $$
1 follow-up statement
000 WGUS74 KMAF 050445 FFSMAF NMC025-050700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1044 PM MDT SAT SEP 4 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM MDT FOR LEA COUNTY... AT 1010 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET FLOODING IN THE CITY OF HOBBS. AT 1039 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A FEW LINGERING SHOWERS AND THUNDERSTORMS FROM NEAR HOBBS...SOUTH TO NEAR JAL...MOVING EAST AT 30 MPH. ALTHOUGH THE HEAVY RAINFALL IS COMING TO AN END...RUNOFF FROM THE EARLIER HEAVY RAINS WILL CONTINUE TO CAUSE FLOODING OF STREETS AND LOW LYING AREAS...PARTICULARLY IN AND NEAR HOBBS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. LAT...LON 3206 10365 3201 10307 3351 10309 3355 10364 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:59 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 4, 8:59 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 959 PM CDT SAT SEP 4 2004 .UPDATE... POPS HAVE BEEN RAISED OVER THE WESTERN 2/3 OF THE CWA GIVEN THE LATEST SATELLITE AND RADAR TRENDS. ACTIVITY IS BEING ENHANCED WITH EXTRA MOISTURE FROM T.S. HOWARD ALONG WITH A STRONG UPPER JET OVER CENTRAL NEW MEXICO. MINOR CHANGES TO DEW POINTS AND SKY COVER GRIDS WERE ALSO MADE BASED ON THE LATEST OBS/SATELLITE DATA ALSO. ZONES HAVE BEEN SENT AND THE REMAINING PRODUCTS WILL BE OUT SHORTLY. && .PREV DISCUSSION... LOW CLOUDS BURNED OFF LATE ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN THIS MORNING. LOW CLOUDS WILL CONTINUE TO ERODE OVER THE EASTERN PART OF THE FORECAST AREA THROUGH THE AFTERNOON. SOUTHERLY SURFACE FLOW OVER MUCH OF AREA WILL CONTINUE TO ADVECT LOW LEVEL MOISTURE INTO THE AREA OVERNIGHT. CLOUDINESS IS EXPECTED TO BE MORE WIDESPREAD OVERNIGHT WITH THE HELP OF MID TO UPPER LEVEL MOISTURE AND CLOUDS BLOWING OFF HURRICANE HOWARD IN THE PACIFIC. SURFACE COOLING SHOULD BE HAMPERED ENOUGH THAT LITTLE IF ANY FOG IS EXPECTED. LOW TEMPERATURES LIKELY TO BE A LITTLE WARMER OVERNIGHT AS WELL. THOUGH MID TO UPPER LEVEL MOISTURE IS INCREASING... LAPSE RATES BARELY IN EXCESS OF 6 DEGREES PER KILOMETER...MAINLY OVER DAVIS MOUNTAINS. LITTLE CAP IN PLACE... SO MAINLY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF WEST TEXAS WITH ISOLATED THUNDERSTORMS POSSIBLE THE GUADALUPE MOUNTAINS. SATELLITE INDICATES PRECIPITABLE WATER IN THE TROPICAL PLUME PUSHING INTO SOUTHWEST TEXAS IN EXCESS OF 1.25 INCHES... SO BRIEF HEAVY RAIN IS POSSIBLE IN ANY THUNDERSTORMS THAT FORM OVER THE HIGHER TERRAIN OF WEST TEXAS. WITH WEAK INSTABILITY... INSIGNIFICANT LIFT AND A STRONGER CAP EAST OF THE MOUNTAINS... LITTLE IF ANY PRECIPITATION IS EXPECTED THROUGH TONIGHT EAST OF THE PECOS RIVER. PROGRESSIVE MID LEVEL TROF MOVING INTO PLAINS SUN MORNING WILL DRAG ASSOCD PAC FRONT/DRYLINE E INTO W TX. ALSO ASSOCD WARM CONVEYOR BELT MSTR - WHICH WILL INCLUDE SOME OF HOWARD/S REMNANTS - WILL MOVE INTO AREA. EXPECT THAT WEAK MID LEVEL LIFT ASSOCD WITH TROF WILL RESULT IN A TSRA INTO EARLY AFTERNOON. CLOUD COVER WILL LIMIT INSOLATION AND AS FOCUS SHIFTS INTO FAR E DURING THE LATE AFTERNOON OPPORTUNITY FOR PRECIP WILL DIMINISH CENTRAL/WEST. SFC BOUNDARY MAY LAG ACRS FAR SRN AREAS AND WILL KEEP AN ISOLD POP THERE. AS MID LEVEL TROF MOVES INTO CENTRAL PLAINS EARLY MON AM COLDER AIR WILL MOVE INTO W TX WITH NE WINDS ACRS CWFA BEFORE SUNRISE. AIRMASS WILL BECOME MORE STABLE AS LR/S DECREASE AND MSTR IS PUSHED E AND S. NOTICEABLE COOLING MON AS 85H TEMPS DECREASE 3-4 DEGREES C. SFC RIDGE WILL BE SLOW TO MOVE EWD AS FRANCES DOMINATES LOW LEVEL PATTERN...THUS ELY COMPONENT WILL PERSIST INTO TUE (AT LEAST ERN HALF OF CWFA). POST FRONTAL AIRMASS VERY STABLE AND THUS DRY FCST CONTINUES TUE. MID LEVEL RIDGING TO COMMENCE WED S OF ANOTHER COLD MID LEVEL TROF SWINGING THRU ALBERTA/NRN U.S.. ASSOCD SFC COLD FRONT WILL PUSH S THRU THE PLAINS THUR WITH LOW LEVEL CONVERGENCE/INSTABILITY FOCUSING IN ERN NM. LARGE MODEL DISCREPANCIES FRI/SAT LEAD TO STATUS QUO IN FCST ATTP. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06
Hazardous weather outlook, Sep 4, 12:00 PM MDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT SAT SEP 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-050900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 100 PM CDT (1200 PM MDT) SAT SEP 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINOUS REGIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS ARE MOST PROBABLE OVER THE DAVIS MOUNTAINS AND MARFA PLATEAU. NO SEVERE THUNDERSTORMS ARE EXPECTED... THOUGH ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE DEADLY LIGHTNING AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 05
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.